Previous article Table of Contents  Next article

LETTERS TO EDITOR
Year : 2018  |  Volume : 12  |  Issue : 4  |  Page : 658-659

Puzzling postoperative toxin-induced acute liver failure after nonhepatobiliary surgery


1 Department of Anesthesia, Pain Management and Perioperative Medicine, Henry Ford Hospital, Detroit, Michigan, USA
2 Division of Pulmonary and Critical Care Medicine, Henry Ford Hospital, Detroit, Michigan, USA
3 Division of Critical Care, Department of Anesthesia, Pain Management and Perioperative Medicine, Henry Ford Hospital, Detroit, Michigan, USA

Correspondence Address:
Dr. Jose R Navas-Blanco
Department of Anesthesia, Pain Management and Perioperative Medicine, Henry Ford Hospital, 2799 West Grand Boulevard, CFP-341, Detroit, Michigan
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/sja.SJA_340_18

Rights and Permissions
Date of Web Publication4-Oct-2018
 


How to cite this article:
Navas-Blanco JR, Swiderek J, Galusca DM. Puzzling postoperative toxin-induced acute liver failure after nonhepatobiliary surgery. Saudi J Anaesth 2018;12:658-9

How to cite this URL:
Navas-Blanco JR, Swiderek J, Galusca DM. Puzzling postoperative toxin-induced acute liver failure after nonhepatobiliary surgery. Saudi J Anaesth [serial online] 2018 [cited 2018 Oct 20];12:658-9. Available from: http://www.saudija.org/text.asp?2018/12/4/658/242658



Sir,

Drug-induced liver injury (DILI) is a well-recognized complication of several drugs; the diagnosis is often one of exclusion and is associated with poor prognosis (60%–80% mortality without definite treatment with orthotopic liver transplantation).[1] Extensive hepatic necrosis, coagulopathy, impaired liver synthetic function, and hepatic encephalopathy define acute liver failure.[2] Depending on disease severity, it may progress to peripheral vasodilation, systemic inflammatory response syndrome, and ultimately multiple organ dysfunction.[2]

We present the case of a 36-year-old female with medical history remarkable only for menorrhagia who underwent a robot-assisted total abdominal hysterectomy and bilateral salpingoophorectomy. Her social history was unremarkable; she denied taking any preoperative medications and reported a previous mild documented allergy to morphine in the past (rash). She had prior surgical procedures with postoperative nausea and vomiting as the only documented anesthetic-related side effects. The procedure was performed under general anesthesia maintained with desflurane and oxygen. The patient was hemodynamically stable throughout the case and had an uneventful emergence and extubation.

On postoperative day (POD) #3, she was re-admitted for persistent nausea and vomiting associated to right upper abdominal pain, which intensified on POD#5. Physical examination and laboratory analyses (including liver function tests) and abdominal ultrasound were within normal limits. She was started on broad-spectrum antibiotic therapy for suspected pneumonia. Over the course of the next days, the patient status deteriorated in a stepwise fashion, requiring mechanical ventilation for respiratory failure. New-onset hepatosplenomegaly with impaired liver function tests and coagulopathy onset by POD#11. She was started on renal replacement therapy for acute kidney injury and signs of multiorgan failure by POD#12, and finally she expired on POD#19. Autoimmune, microbiologic, and toxic panel failed to reveal any potential etiology. Autopsy findings described necrosis of zones 2 and 3, compromising approximately 70%–75% of the liver parenchyma, without the presence of viral inclusions or microabscesses with no signs of fibrosis. Overall findings were more probably associated to a toxin/drug, according to the pathology report.

Acute Liver Failure (ALF) etiology encompasses a variety of toxic, viral, metabolic and vascular insults as well as DILI, which may manifest especially in perioperative patients who receive multiple medications with hepatotoxic potential.[1],[2] The timeline for the clinical presentation of ALF is classified as hyperacute (<7 days), acute (7–28 days), or subacute (>28 days to < 12 weeks).[3] DILI secondary to modern volatile anesthetics follow a similar pathophysiology to halothane hepatitis: trifluoroacetyl acid (TFA) antibodies and autoantibodies against CYP2E1.[4]

On further analysis of the case and based on the clinical factors analyzed, the likelihood of possible volatile-induced ALF is high (based on the suspicion of drug-induced liver injury with negative exposure or autoimmune panel and suggestive liver biopsy features). Unfortunately, due to the patient's impending clinical deterioration, the goal standard test (antibodies reacting with liver microsomal TFA-proteins in serum)[5] could not be performed.

In summary, the management of ALF is extremely challenging. Contemplation of definitive therapy with orthotopic liver transplantation should be considered in certain patients, especially when no clinical improvement with conventional medical management is foreseen.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Björnsson E, Olsson R. Outcome and prognostic markers in Severe Drug-Induced Liver Disease. Hepatology 2005;42:481-9.  Back to cited text no. 1
    
2.
Larsen FS, Bjerring PN. Acute Liver Failure. Curr Opin Crit Care 2011;17:160-4.  Back to cited text no. 2
    
3.
Bernal W, Wendin J. Acute Liver Failure. N Engl J Med 2013;369:2525-34.  Back to cited text no. 3
    
4.
Martin J. Volatile anesthetics and liver injury: A clinical update or what every anesthesiologist should know. Can J Anaesth 2005;52:125-9.  Back to cited text no. 4
    
5.
Martin J, Plevak D, Flannery K, Charlton M, Poterucha J. Hepatotoxicity after Desflurane Anesthesia. Anesthesiology 1995;83:1125-9.  Back to cited text no. 5
    




 

Top
 
Previous article    Next article
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  IN THIS Article
   References

 Article Access Statistics
    Viewed30    
    Printed0    
    Emailed0    
    PDF Downloaded8    
    Comments [Add]    

Recommend this journal